Alert archive / California / High Surf Advisories in 2024
High Surf Advisory 7, NWS Eureka, CA
NWS Eureka, CA issued this high surf advisory at Dec 23, 2024, 8:38 PM PST for Del Norte County, Humboldt County, Mendocino County, California. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2024, 8:38 PM PST (04:38 UTC)
- Expired
- Dec 24, 2024, 12:00 PM PST
- In force
- 15 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 4.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 400 m²/s²
- 0-3 km storm-relative helicity
- 1038 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
115 WHUS46 KEKA 240438 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 838 PM PST Mon Dec 23 2024 CAZ101-103-104-109-241245- /O.CAN.KEKA.SU.W.0001.000000T0000Z-241224T0600Z/ /O.NEW.KEKA.SU.Y.0007.241224T0438Z-241224T2000Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 838 PM PST Mon Dec 23 2024 ...HIGH SURF ADVISORY IN EFFECT UNTIL NOON PST TUESDAY... ...HIGH SURF WARNING IS CANCELLED... * WHAT...Large breaking waves up to 24 ft. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...Until noon PST Tuesday. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
4 follow-up statements
570 WHUS46 KEKA 240442 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 842 PM PST Mon Dec 23 2024 CAZ103-104-240545- /O.CAN.KEKA.SU.Y.0007.000000T0000Z-241224T2000Z/ Northern Humboldt Coast-Southwestern Humboldt- 842 PM PST Mon Dec 23 2024 ...HIGH SURF ADVISORY IS CANCELLED... $$ CAZ101-109-241245- /O.CON.KEKA.SU.Y.0007.000000T0000Z-241224T2000Z/ Coastal Del Norte-Mendocino Coast- 842 PM PST Mon Dec 23 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL NOON PST TUESDAY... * WHAT...Large breaking waves up to 24 ft. * WHERE...Coastal Del Norte and Mendocino Coast Counties. * WHEN...Until noon PST Tuesday. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
417 WHUS46 KEKA 240718 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 1118 PM PST Mon Dec 23 2024 CAZ101-109-241530- /O.CON.KEKA.SU.Y.0007.000000T0000Z-241224T2000Z/ Coastal Del Norte-Mendocino Coast- 1118 PM PST Mon Dec 23 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL NOON PST TUESDAY... * WHAT...Large breaking waves 22 to 24 ft. * WHERE...Coastal Del Norte and Mendocino Coast Counties. * WHEN...Until noon PST Tuesday. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
655 WHUS46 KEKA 241101 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 301 AM PST Tue Dec 24 2024 CAZ103-104-241915- /O.EXA.KEKA.SU.Y.0007.000000T0000Z-241224T2000Z/ Northern Humboldt Coast-Southwestern Humboldt- 301 AM PST Tue Dec 24 2024 ...HIGH SURF ADVISORY IN EFFECT UNTIL NOON PST TODAY... * WHAT...Large breaking waves up to 24 ft. * WHERE...Northern Humboldt Coast and Southwestern Humboldt Counties. * WHEN...Until noon PST today. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$ CAZ101-109-241915- /O.CON.KEKA.SU.Y.0007.000000T0000Z-241224T2000Z/ Coastal Del Norte-Mendocino Coast- 301 AM PST Tue Dec 24 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY... * WHAT...Large breaking waves up to 24 ft. * WHERE...Coastal Del Norte and Mendocino Coast Counties. * WHEN...Until noon PST today. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
633 WHUS46 KEKA 241904 CFWEKA Coastal Hazard Message National Weather Service Eureka CA 1104 AM PST Tue Dec 24 2024 CAZ101-103-104-109-242015- /O.CON.KEKA.SU.Y.0007.000000T0000Z-241224T2000Z/ Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast- 1104 AM PST Tue Dec 24 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY... * WHAT...Large breaking waves 19-22 feet. * WHERE...Coastal Del Norte, Northern Humboldt Coast, Southwestern Humboldt and Mendocino Coast Counties. * WHEN...Until noon PST today. . * IMPACTS...Dangerous surfing conditions and localized beach erosion. Beachcombing is highly discouraged!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking waves along the coast will lead to increased wave run-up on beaches with waves topping and washing over large rocks and jetties. These large waves can be erratic and unpredictable. Use extra caution near the surf zone as these large waves will be capable of sweeping people into the frigid and turbulent ocean water. Mariners traversing the bar are urged to exercise extreme caution or stay in port until the threat subsides. Please contact the U.S. Coast Guard for information regarding harbor and bar closures. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Dec 23, 3:14 PM PST, 5 hours 24 minutes earlier.
Area forecast discussion, Dec 23, 3:14 PM PST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
314 PM PST Mon Dec 23 2024
.SYNOPSIS...The next round of rain is expected this evening and
tonight with periods of heavy rain. Showers and a possible
thunderstorm are expected Tuesday. Generally dry conditions are
expected Wednesday with additional rain and possible high
elevation snow expected Wednesday night through the weekend.
&&
.DISCUSSION...The water vapor this afternoon shows a warm front
moving over the area bringing a few showers to the area. There
have been some thunderstorms in the waters earlier this afternoon
and it is possible these will move onshore, but it looks like
there will only be a few and they will be brief.
Tonight the cold front is expected to move through bringing a
period of heavier rain. The Hires models modeled radar are
showing a strong line of showers moving through late this evening
and tonight. The models are showing fairly high rainfall rates as
this moves onshore. Freezing levels are very high with this system
allowing it to carry a lot of moisture. 1 to 3 inches of rain is
expected with amounts close to 5 inches in the higher terrain.
Southern Lake county is only expected to see 0.5 to 1 inch of
rain. A flood watch has been issued for Humboldt, Del Norte and
north western Mendocino counties. This is mainly for the high
rainfall rates as the strongest band moves through. Flooding of
low lying areas and streets is possible as well as rapid rises on
small streams. Mainstem rivers are expected to see significant
rises, but at this point not expected to see any significant
flooding.
Southerly winds have started to pick up already with gusts to
57mph at Kneeland just before 3pm. The wind advisory remains on
track for the higher terrain of Humboldt and Del Norte counties as
well as coastal Del Norte county. It is possible some gusts to 45
mph could make it down to sea level on the northern Humboldt
coast late this evening, but currently it looks like the surface
will remain too stable for the higher winds to mix down below 1000
feet. It is possible there will be some thunderstorms with this,
but in the general the instability looks very shallow with the
front and any thunderstorms will likely remain over the waters.
Tuesday morning and into the early afternoon the upper level
trough moves over the area. This is looking more convective and
some of the showers may be strong. There may be some thunder with
the stronger storms. The instability is stronger Tuesday afternoon
150 to 250 j/kg of MU Cape on the GFS. around midday. This could
bring a few rumbles of thunder, especially to Mendocino county.
Rainfall amounts are expected to vary quite a bit with these
showers, but generally look to be around a half inch.
Tuesday night and for much of Wednesday dry weather is expected.
This will likely allow fog to develop in the valleys and may keep
temperatures cool in the inland valleys.
Rain may start as early as Wednesday afternoon with the next
system. This system will not be as warm with snow levels starting
out around 3500 to 4000 feet. These are expected to rise in most
areas, but may remain around 3000 feet for a few hours in eastern
Trinity county. This may bring snow to Buckhorn Summit and some of
the higher summits on Hwy 36. These snow levels are expected to
rise fairly quickly and the main impacts are expected to be on
Highway 3 at Scott Mountain Summit. 0.5 to 1.5 inches of rain are
expected with this system in the north, with much lighter amounts
in southern Mendocino and Lake counties. Rain is expected to
diminish Thursday morning
Thursday night through Sunday is expected to see more persistent
rainfall. This has the potential for flooding and strong winds are
possible as well. As it gets closer there may be a short break or
two, but it looks very wet in general. Gusty winds are expected as
well and these may expand to the interior as well. At this point
it looks next week there may be some drier weather on the way
starting on Monday. MKK
&&
.AVIATION...The primary concern for the aviators this afternoon and
evening is the low level wind shear (LLWS), with gusty SSE winds as
secondary. Southerly winds have been increasing as a frontal
boundary approaches the region. Conditions are expected to quickly
worsen during the next hour or so with the low level jet alongside
the frontal boundary moving into the region. Gusty southerly winds
around 25 to 45 knots for KCEC and KACV, and around 20 knots at KUKI
late tonight. In addition, LLWS from 40 to 50 kt around 1000-2000
feet AGL in the coastal terminals through 24/08Z, while marginal
LLWS from 30-35kt will be likely from 05Z-10Z from. Expect variable
conditions across all TAF terminals, with VFR to MVFR conditions
dipping to IFR in periods of heavy rain. Instability will increase
behind the front, and some isolated thunderstorm activity may
develop over the coastal waters and perhaps in the vicinity of ACV
early Tuesday morning. -ZVS
&&
.MARINE...Winds have been increasing rapidly this afternoon ahead of
the frontal system. Southerlies will ramp up this late this
afternoon and evening, with widespread gale force gusts. Gusts from
35 to 45 kt will be likely across the coastal waters, with the
strongest winds north of Cape Mendocino. A Gale Warning is in effect
through late this evening. Winds are forecasted to diminish in the
wake of the front late this evening. However, the current large wave
around 20 feet will continue to slowly subside through Wednesday.
Depending of how much this swell subside this evening a Hazardous
Seas Warning or Small Craft will be followed the Gale Warning
tonight.
In addition, there is the potential for thundertorms development
late tonight through Tuesday morning, especially south of Cape
Mendocino. Resulting in occasional gusty and erratic winds. The
storm cycle will remain very active through the remainder of the
week with additional frontal systems producing strong southerly
winds and large long period westerly swells. -ZVS
&&
.HYDROLOGY...Tonight as the cold front moves onshore a period of
heavy rain is expected. This may produce flooding of low lying
areas and possibly some small streams. The Mad River is now
expected to reach monitor/action stage, but impacts are expected
to be fairly limited. The other rivers will need to be monitored
in case they start rising more quickly than expected, but a new
forecast will not be issued until Tuesday morning unless there
are significant changes. There is expected to be a break in the
rain Tuesday afternoon through Wednesday afternoon. The next
rounds of rain look to be more persistent with only short breaks
Wednesday night through Sunday. This has the potential to cause
more significant flooding in Del Norte, Humboldt and Mendocino
counties. Portions of northern Lake county may see some heavy
rain, but in generally rainfall amounts will be lighter in Lake
county. The RFC shows a 25 percent chance of minor to moderate
flooding on the larger rivers. Confidence is low at this point,
but the potential is there. MKK
&&
.BEACH HAZARDS...A High Surf Warning remain in effect through 10 PM
this evening for all coastal counties. As of 2 PM, the buoys
observation indicates the large W-NW long period swell from 19 to 22
feet. Current breaker waves have been ranging from 26 to 30 feet
along area beaches. Large waves will continue to slowly subside this
afternoon and evening, with breaker waves from 20 to 24 feet late
tonight through Tuesday afternoon. As result, the Warning will be
downgraded to Advisory tonight. The large breaking waves along the
coast will lead to increased wave run-up on beaches with waves
topping and washing over large rocks and jetties. These large waves
can be erratic and unpredictable, and will be capable of sweeping
people into the frigid and turbulent ocean water. In addition,
mariners traversing the bar are urged to exercise extreme caution or
stay in port until the threat subsides.
&&
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
High Surf Warning until 10 PM PST this evening for CAZ101-
103-104-109.
Wind Advisory until 10 PM PST this evening for CAZ101-102-
104>106.
Flood Watch from 7 PM PST this evening through Tuesday
morning for CAZ101>106.
Flood Watch from 9 PM PST this evening through Tuesday
morning for CAZ109-110.
NORTHWEST CALIFORNIA COASTAL WATERS...
Hazardous Seas Warning until 1 PM PST this afternoon for
PZZ450-470.
Gale Warning until 1 AM PST Tuesday for PZZ450-470.
Hazardous Seas Warning until 3 PM PST this afternoon for
PZZ455-475.
Gale Warning until 1 AM PST Tuesday for PZZ455-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngIn the hours before
Local storm report, Dec 23, 7:22 PM PST, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
722 PM PST Mon Dec 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM Non-Tstm Wnd Dmg 1 SSE Klamath 41.51N 124.03W
12/23/2024 Del Norte CA Public
Tree fell and blocked lanes.
&&The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 8:23 PM PST | Small Craft Advisory | EKA | 46 hr | |
| Dec 23, 8:59 PM PST | Areal Flood Advisory | EKA | Humboldt | 8 hr |
| Dec 23, 9:04 PM PST | Areal Flood Advisory | EKA | Humboldt | 8 hr |
| Dec 23, 9:47 PM PST | Areal Flood Advisory | EKA | Del Norte | 7 hr |
| Dec 23, 10:05 PM PST | Areal Flood Advisory | EKA | Del Norte | 7 hr |
| Dec 23, 10:06 PM PST | Areal Flood Advisory | EKA | Humboldt | 7 hr |
| Dec 23, 11:37 PM PST | Areal Flood Advisory | EKA | Humboldt | 5 hr |
| Dec 24, 4:57 AM PST | Areal Flood Advisory | EKA | Mendocino | 3 hr |
| Dec 24, 6:38 AM PST | Areal Flood Advisory | EKA | Humboldt, Trinity | 82 min |
| Dec 24, 9:31 AM PST | Special Weather Statement | EKA | Del Norte | 29 min |
| Dec 24, 9:56 AM PST | Special Weather Statement | EKA | Humboldt | 34 min |
| Dec 24, 10:12 AM PST | Special Weather Statement | EKA | Humboldt | 33 min |
| Dec 24, 1:46 PM PST | High Wind Watch | EKA | Del Norte, Humboldt | 11 hr |
| Dec 24, 2:00 PM PST | Winter Weather Advisory | EKA | 42 hr | |
| Dec 24, 2:31 PM PST | Gale Watch | EKA | 12 hr | |
| Dec 24, 2:31 PM PST | Gale Warning | EKA | 36 hr | |
| Dec 24, 2:31 PM PST | Storm Watch | EKA | 12 hr |
Nearby
High Surf Advisories in California, 2024Every high surf advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.